Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 2, NWS Birmingham, AL

January 3, 2015Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 3, 2015, 5:39 PM CST for Winston County, Alabama. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 3, 2015, 5:39 PM CST (23:39 UTC)
Expired
Jan 3, 2015, 5:59 PM CST
In force
20 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 3, 5:52 PM CSTTSTM WND GST 59Haleyville, ALMEASURED BY HALEYVILLE AIRPORT AWOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 3:18 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WUUS54 KBMX 032339
SVRBMX
ALC133-040030-
/O.NEW.KBMX.SV.W.0002.150103T2339Z-150104T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 PM CST SAT JAN 3 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WINSTON COUNTY IN NORTHWEST ALABAMA...

* UNTIL 630 PM CST

* AT 538 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  HACKLEBURG TO LAKE BUTTAHATCHEE...AND MOVING EAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HALEYVILLE...NEEDMORE...ASHRIDGE...WINSTON FREE STATE BARN...
  MORELAND...BRUSHY LAKE...INMANFIELD AND DELMAR.

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST SATURDAY EVENING
FOR WESTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3430 8711 3426 8710 3408 8763 3408 8764
      3431 8763
TIME...MOT...LOC 2340Z 250DEG 51KT 3428 8772 3419 8767
          3407 8764

$$

GRANTHAM
2 follow-up statements
099 
WWUS54 KBMX 032353
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 PM CST SAT JAN 3 2015

ALC133-040030-
/O.CON.KBMX.SV.W.0002.000000T0000Z-150104T0030Z/
WINSTON AL-
553 PM CST SAT JAN 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WINSTON COUNTY UNTIL 630 PM CST...

AT 551 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTHEAST OF NEEDMORE TO ASHRIDGE TO 5 MILES SOUTHWEST
OF WINSTON FREE STATE BARN...MOVING EAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  WINSTON FREE STATE BARN...MORELAND...BRUSHY LAKE...INMANFIELD...
  SIPSEY RIVER REC AREA...GRAYSON AND UPSHAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3431 8761 3430 8711 3426 8710 3421 8725
      3410 8758
TIME...MOT...LOC 2353Z 250DEG 51KT 3434 8751 3425 8746
          3413 8746

$$

GRANTHAM
924 
WWUS54 KBMX 032359
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 PM CST SAT JAN 3 2015

ALC133-040009-
/O.CAN.KBMX.SV.W.0002.000000T0000Z-150104T0030Z/
WINSTON AL-
559 PM CST SAT JAN 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WINSTON COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3431 8761 3430 8711 3426 8710 3421 8725
      3410 8758
TIME...MOT...LOC 2359Z 250DEG 51KT 3437 8741 3428 8736
          3416 8736

$$

GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 5:10 PM CST, 29 minutes earlier.

Area forecast discussion, Jan 3, 5:10 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
510 PM CST SAT JAN 3 2015

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

SEVERAL STORMS CURRENTLY EXHIBITING ROTATING MOVING ACROSS THE
STATE LINE IN AN AREA OF STRONG LOW LEVEL SHEAR WITH 0-1 KM BULK
SHEAR VALES OVER 35 KTS AND 0-1 KM SRH VALUES IN EXCESS OF 300
M2/S2. THESE SHEAR VALUES HAVE INCREASED AS AN UPPER LEVEL TROUGH
IS TAKING ON A NEGATIVE TILT ACROSS THE CENTRAL AND SOUTHERN
PLAINS. MOISTURE HAS GREATLY INCREASED ACROSS THE AREA THIS
AFTERNOON WITH 60 DEGREE DEWPOINTS ALL THE WAY INTO SOUTHERN
TENNESSEE. THESE HIGHER MOISTURE VALUES HAVE PRODUCED SBCAPE
VALUES OF AROUND 250-750 J/KG ACROSS SOUTHERN PORTIONS OF CENTRAL
ALABAMA. THE QUESTION NOW IS HOW FAR ACROSS CENTRAL ALABAMA WILL
THIS AREA OF SEVERE STORMS MOVE. IT APPEARS THAT THE LOW LEVEL JET
WILL BEGIN TO LIFT OUT TO THE NORTHEAST AROUND 03-06Z. IN
ADDITION...THE LOW LEVEL WIND FIELDS WILL VEER TO MORE OF A
SOUTHWESTERLY DIRECTION AND THIS SHOULD LIMIT THE OVERALL LOW
LEVEL SHEAR. THERE IS ALSO A LINE OF SHOWERS AND STORMS STRETCHING
FROM NEAR PELL CITY SOUTHWARD TO NEAR SELMA. THIS AREA OF SHOWERS
AND STORMS COULD ALSO WORK OVER SOME OF THE UNSTABLE AIRMASS
CAUSING THE MAIN LINE OF STORMS TO WEAKEN AS IT MOVES TO THE EAST.
REGARDLESS...0-1 KM BULK SHEAR AND 0-1 KM SRH REMAIN ELEVATED OFF
THE LATEST RUN OF THE RUC AND EXPECT AT LEAST AN EXTENSION OF THE
WATCH EAST A ROW OF COUNTIES OR TWO IS NOT OUT OF THE QUESTION.

05/MA

&&

.AVIATION...
18Z TAF DISCUSSION.

LOOKING AT THE POSSIBILITY OF SHOWERS FOR THE MOST PART FOR
TERMINALS IN THE SHORT TERM FOR MUCH OF THE AFTERNOON. AS TS
CHANCES WILL BE ON THE LOWER SIDE FOR THIS AFTERNOON WILL LEAVE
OUT MENTION UNTIL THIS EVENING...BUT WILL BE MONITORING FOR ANY
TS DEVELOPMENT AHEAD OF THE LINE AND WILL AMEND AS NECESSARY.
BETTER CHANCE FOR TSRA WILL BE LAGGING TILL LATER THIS EVENING AS
A LINE OF STORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT. IFR
CIGS MAY GO UP SOME THIS AFTERNOON TO MVFR BUT WILL LIKELY GO DOWN
AS LINE OF TSRA APPROACHES AND SHOULD CONTINUE WITH RA BEHIND THE
LINE INTO SUNDAY DAYTIME.

08/MK

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
COUNTIES: BIBB...BLOUNT...CALHOUN...CHEROKEE...CLEBURNE...
ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...MARION...
PICKENS...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TUSCALOOSA...
WALKER...WINSTON.

&&
Hazardous weather outlook, Jan 3, 12:23 PM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 PM CST SAT JAN 3 2015

ALZ011>015-017>050-041830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1223 PM CST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORMS IS EXPECTED TO TRACK ACROSS WEST ALABAMA
LATE THIS AFTERNOON AND INTO THE EVENING HOURS. A FEW OF THESE
STORMS COULD BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS AND
LOCALIZED FLASH FLOODING. AN ISOLATED TORNADO CANNOT BE RULED
OUT. THE MAIN THREAT AREA FOR SEVERE STORMS WILL BE GENERALLY
ALONG AND WEST OF INTERSTATE 65 FROM 4 PM UNTIL MIDNIGHT. HEAVY
RAINFALL ASSOCIATED WITH THE THUNDERSTORMS COULD LEAD TO FLASH
FLOODING TONIGHT AND THROUGH SUNDAY MORNING...GENERALLY ALONG AND
NORTH OF LINE FROM DEMOPOLIS...TO CALERA...TO HEFLIN.

DUE TO EXPECTED RAINFALL...POINTS ALONG THE TOMBIGBEE RIVER ARE
EXPECTED TO RISE ABOVE FLOOD STAGE TONIGHT. PLEASE REFER TO FLOOD
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A POTENTIAL FOR A HARD FREEZE ACROSS CENTRAL ALABAMA AS
TEMPERATURES OVERNIGHT WEDNESDAY INTO THURSDAY MORNING ARE
FORECAST TO DROP INTO THE TEENS. IN ADDITION TO THE VERY COLD
TEMPERATURES...BRISK NORTH WINDS WEDNESDAY NIGHT AND THURSDAY
MORNING COULD PRODUCE DANGEROUS WIND CHILL VALUES NEAR ZERO
DEGREES ACROSS NORTH ALABAMA.

THE COLD AND DRY AIR MAY RESULT IN HIGH FIRE DANGER FOR THURSDAY
ACROSS THE AREA.

DUE TO EXPECTED RAINFALL...POINTS ALONG THE TOMBIGBEE RIVER AND
BLACK WARRIOR RIVER ARE EXPECTED TO RISE OR REMAIN ABOVE FLOOD
STAGE. PLEASE REFER TO FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED LATER THIS AFTERNOON AND TONIGHT.

08/MK

In the hours before

Local storm report, Jan 3, 5:26 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     6 WNW VERNON            33.79N 88.21W
01/03/2015                   LAMAR              AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN ON COUNTY LAKE ROAD AND ABERDEEN
            ROAD.

&&

KSUMRALL
Special weather statement, Jan 3, 5:32 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CST SAT JAN 3 2015

ALZ042-040015-
LOWNDES AL-
532 PM CST SAT JAN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES COUNTY UNTIL 615 PM
CST...

AT 530 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF SNOW HILL...OR 19 MILES SOUTHWEST OF
MOSSES...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MOSSES...
  HAYNEVILLE...
  GORDONVILLE...
  BEECHWOOD...
  WHITE HALL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3196 8686 3204 8687 3204 8691 3220 8691
      3223 8687 3223 8681 3224 8684 3238 8662
      3236 8660 3238 8658 3237 8655 3234 8653
      3234 8648 3228 8648 3223 8641 3195 8678
TIME...MOT...LOC 2332Z 225DEG 39KT 3200 8689

05/MA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 3:42 AM CSTFlash Flood WatchBMXBibb, Blount, Calhoun, Cherokee, Cleburne, Etowah and 14 more24 hr
Jan 3, 3:56 PM CSTSevere Thunderstorm WarningBMXPickens32 min
Jan 3, 4:02 PM CSTTornado WarningBMXSumter11 min
Jan 3, 4:27 PM CSTTornado WarningBMXSumter48 min
Jan 3, 4:34 PM CSTTornado WarningBMXGreene, Pickens, Sumter41 min
Jan 3, 4:44 PM CSTTornado WarningBMXLamar46 min
Jan 3, 5:13 PM CSTTornado WarningBMXMarion47 min
Jan 3, 5:16 PM CSTTornado WarningBMXGreene, Tuscaloosa14 min
Jan 3, 5:29 PM CSTAreal Flood AdvisoryBMXGreene, Lamar, Pickens, Sumter3 hr
Jan 3, 5:32 PM CSTSpecial Weather StatementBMXLowndes43 min
Jan 3, 5:49 PM CSTAreal Flood AdvisoryBMXChilton, Coosa, Shelby, Talladega3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.